Alert archive / Nevada / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 7, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 21, 2004, 7:40 PM PDT for 4 counties in Nevada. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2004, 7:40 PM PDT (02:40 UTC)
- Expired
- Jul 21, 2004, 8:30 PM PDT
- In force
- 50 min
- Issued by
- NWS Reno, NV
- Area
- Counties, with a storm outline in the text
Counties Churchill County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 35 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 3578 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 220240 SVRREV NVC001-019-029-031-220330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 735 PM PDT WED JUL 21 2004 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL CHURCHILL COUNTY IN WEST CENTRAL NEVADA THIS INCLUDES LAHONTAN RESERVOIR NORTHERN LYON COUNTY IN WESTERN NEVADA STOREY COUNTY IN WESTERN NEVADA SOUTHWEST WASHOE COUNTY IN WESTERN NEVADA * UNTIL 830 PM PDT * AT 731 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR STAGECOACH...OR ABOUT 15 MILES WEST OF LAHONTAN RESERVOIR. THIS STORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SILVER SPRINGS...WEEKS AND FORT CHURCHILL STATE PARK. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...PONDING OF WATER ON ROADS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3954 11991 3933 11991 3922 11893 3960 11891 $$ OHARA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:34 PM PDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 21, 3:34 PM PDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 334 PM PDT WED JUL 21 2004 .SHORT TERM... THE PRECIPITATION FORECAST THROUGH SATURDAY WILL BE FOCUSED ON TWO MAIN FACTORS...WEAK FLOW INSTABILITY BUILDING NORTH ALONG THE SIERRA CREST AND A WEAK PACIFIC FRONT EASING INTO OUR NORTHEASTERN AREAS ON THURSDAY. FOR OUR WESTERN ZONES...I BASED THE NEXT COUPLE DAYS OF CONVECTION ON WHAT IS OCCURRING THIS AFTERNOON. WEAK SOUTHERLY FLOW ALOFT WILL ALLOW ISOLATED STORMS TO BUILD UP TO TAHOE AND ALONG THE PINE NUT RANGE TO THE EAST OF CARSON CITY THURSDAY...AND THEN PERHAPS UP TO PYRAMID LAKE OR SO FRIDAY. MEANWHILE...THE PACIFIC FRONT OVER OUR NORTHERN AND EASTERN ZONES WILL PROVIDE SOME CONVERGENCE FOR A FEW STORMS WITH STRONG DAYTIME HEATING THROUGH SATURDAY. TEMPERATURE WISE...CONTINUED ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH SATURDAY NIGHT UNDER THE UPPER RIDGE SPREADING WEST INTO THE REGION. AT LEAST THERE IS SOME SLIGHT GOOD NEWS WITH TEMPERATURES IN THAT THE UPPER RIDGE LOOKS CONSIDERABLY LESS POWERFUL THEN IT DID JUST A COUPLE MODEL RUNS AGO...SO INSTEAD OF 101 WE MIGHT HAVE ABOUT 98 FOR RENO. HAIL THE SMALL VICTORIES. SNYDER && .LONG TERM...SUNDAY THROUGH WEDNESDAY... RIDGE RETROGRADES TO THE ERN PACIFIC THROUGH THE EXTENDED PERIOD. SHORTWAVE ENERGY FLATTENS THE RIDGE AS IT BUILDS WEST BRINGER OUR AREA UNDER A COOLER NW FLOW BY MONDAY. MODELS SLIGHTLY DIFFER ON HANDLING SHORTWAVE ENERGY AS IT MOVES DOWN THE BACKSIDE OF THE RIDGE. INTRODUCED SOME CHICKEN POPS OVER NRN AREAS SUN-TUE ASSUMING MODELS CONTINUE TO STRENGTHEN TROUGHINESS OVER THE PACIFIC NORTHWEST DURING THAT TIME FRAME. ALSO KEPT SLIGHT CHANCES OVER THE FAVORABLE SRN CONVERGENCE ZONE THROUGH THE PERIOD AS MOISTURE/INSTABILITY LINGERS. TEMPS COOL A LITTLE UNDER NW FLOW BUT REMAIN ABOVE NORMAL THROUGH THE EXTENDED. JORDAN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. &&
In the hours before
Local storm report, Jul 21, 3:39 PM PDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
339 PM PDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL WOODFORDS 38.78N 119.82W
07/21/2004 0.75 INCH ALPINE CA TRAINED SPOTTER
&&
BFOThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:25 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 50 min |
| Jul 21, 8:45 PM PDT | Flash Flood Warning | REV | Lyon, Storey | 3 hr |
| Jul 21, 8:59 PM PDT | Flash Flood Warning | REV | Washoe | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.